Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy
May 10, 2001

Dear Doctors, I am suffering from neuropathy, this has been going on for sometime now, but yet I have no reliefe. I have been Postive since Mar of 1983 and have been on AZT since about 1984, in the meantime I have done all the "D" drugs, and also Crixevan. Currently I am taking Retrovir 100 mg QID, Viramune (nevirapine) 200 mg BID, Epivir (3TC) BID, and I also take Neurontin for my neuropathy 1,600 mg QID and still much pain in my feet. Any suggestions as to what may be causing the neuropathy, and any suggestion that you might have to help that my physicians cannot think of at the moment? All and Any suggestions would be most appreciated, Thank You.

Response from Dr. Boyle

You must have gotten some of your dates wrong (did you mean 1993 and 1994?), but to respond to your question: Neuropathy is a difficult problem to treat. It can result from HIV, drugs, infections, vitamin deficiencies and other causes. It can also be mistaken for other conditions, such as disc disease. It is generally treated with analgesics (narcotics if necessary), elavil (which doesn't appear to help much), neurontin (gabapentin), Lamictal (lamotrigine), topical agents and other treatments. First, you should verify that you have peripheral neuropathy. This may require further evaluation or you may have already had all of his done. If there is any doubt, consider seeing a neurologist. Second, Consider a thorough evaluation for the neuropathy. Are you on any drugs that can cause it? Your current antiretrovirals are not associated with neuropathy, but are there other drugs you are on that may be? Your medication list should be carefully reviewed. Vitamin deficiencies, diabetes, and organ dysfunction (for example, thyroid, liver or kidney disease) can all cause or exacerbate neuropathy and these should be evaluated. Finally, the standard therapy for neuropathy is pain relief (with analgesics or narcotics, as needed), gabapentin or lamotrigine (since the former isn't working, consider trying the latter), topical analgesics, and vitamin supplementation (as needed). I hope this is helpful. Neuropathy is a very difficult condition to live with and getting adequate pain relief will certainly improve your quality of life.



Previous
Time of taking medication.. Very important?
Next
timing of Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement